Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Northern Indiana

May 26, 2001Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 26, 2001, 4:25 PM EST for Wabash County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2001, 4:25 PM EST (21:25 UTC)
Expired
May 26, 2001, 5:00 PM EST
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:30 PM ESTHail 1Roann, IN
May 26, 4:39 PM ESTThunderstorm WindWabash, INTwelve inch diameter trees snapped off 12 feet above ground. Shed damaged and moved.
May 26, 5:00 PM ESTTornado F0Wabash, INF0 tornado damaged ne corner of garage and nearby shed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262125
SVRFWA
INC169-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASH COUNTY IN INDIANA

* UNTIL 500 PM EST

* AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF WABASH...MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NORTH MANCHESTER
  ROANN

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4102 8593 4069 8590 4071 8567 4106 8567

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 26, 3:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SAT MAY 26 2001

PRIMARY FCST CONCERN IS TSRA CHC FOR EARLY TONIGHT AND SVR
POTENTIAL.

LATEST WV IMAGERY INDICATED 5H LOW CNTR OVR W CNTRL IL...WITH ONE
SHORTWAVE PIVOTING INTO NRN IN AND A SECOND SHORTWAVE EXTENDING TO
SRN IL. SFC LOW PRES CNTR WAS NEAR KPIA...WITH A SFC TROF EXTENDING
SE TO N CNTRL KY. STRONG MOISTURE CONVERGENCE AND LI VALUES TO MINUS
4 WERE ALG TROF AXIS. AREA OF STRATIFORM RAIN IN ASSOCIATION WITH
LEAD SHORTWAVE WAS OVR NRN IN AND LWR MI...WITH CONVECTION SCT OVR
IL AND CNTRL AND SRN IN IN ASSOCIATION WITH SFC TROF AND
SECOND SHORTWAVE.

IN THE MID LVLS...MODELS PIVOT 5H LOW OVR RGN TONIGHT...THEN LIFT IT
SLOWLY NEWRD NEXT COUPLE OF DAYS.  ETA AND NGM HAVE TRENDED FARTHER
NE WITH THIS FEATURE...WHILE AVN HAS BEEN FAIRLY CONSISTENT AND ITS
SOMEWHAT SLOWER SOLUTION IS PREFERRED.  ETA AND AVN IN DECENT
AGREEMENT WITH SHIFTING SFC LOW EWRD INTO NW IN THIS EVENING...THOUGH
SFC LOW IS FARTHER S AT PRESENT THEN PROGGED.  MODELS THEN LIFT LOW
NEWRD OVR NEXT COUPLE OF DAYS. BASED ON ABOVE...LAST ROUND OF
WIDESPREAD CONVECTION SHOULD OCCUR TONIGHT.  VWP AND WLCI3 PROFILER
INDICATE DECENT MID LVL WND FIELD WITH 35 TO 40 KNOTS FM 2K FT
THROUGH MID LVLS.  CLOUD COVER AND RAIN HAVE ENABLED AIRMASS TO RMN
FAIRLY STABLE THUS FAR...BUT VIS IMAGERY INDICATING SOME BREAKS TO
THE S AND SW.  IF AIRMASS CAN DESTABILIZE LATE AFT...A FEW SEVERE
STORMS COULD BE POSSIBLE GIVEN WND FIELD AND LOW WEB BULB ZERO
HEIGHTS.  A WK MID LVL DISTURBANCE SCRAPING SRN SXNS OF CWFA ON
SUN COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS GIVEN COLD AIR
ALOFT AND LEFT OVR MOISTURE...BUT CONVECTION SHOULD BE SCT IN
NATURE...SO WL KEEP POPS IN 30 TO 40 PERCENT RANGE.  WL HOLD ON TO
LOW CHC POPS FOR EARLY SUN NIGHT...THEN WL OPT FOR DRY MEMORIAL DAY.

AS FOR TEMPS...FWC AND MAV NUMBERS IN GOOD AGREEMENT AND WL STAY
CLOSE.  FWC HIGHS HAVE BEEN MUCH TOO WARM OF LATE...BUT WL ONLY
TRIM SLIGHTLY NEXT COUPLE OF DAYS GIVEN INCREASING AMOUNTS OF
SUNSHINE.

AS FOR THE EXTD...MRF AND ECMWF BOTH SWING 5H TROF ACRS RGN
ON THU AND FRI...SO WL INTRODUCE CHC POPS.

.IWX...NONE.

BARJENBRUCH

In the hours before

Local storm report, May 26, 4:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST SAT MAY 26 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    LOGANSPORT                IN   .75 INCH HAIL
05/26/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT. ON SOUTH
                                          SIDE OF LOGANSPORT.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:36 PM ESTSevere Thunderstorm WarningIWXCass34 min
May 26, 3:55 PM ESTTornado WarningIWXMiami55 min
May 26, 4:11 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke39 min
May 26, 4:38 PM ESTTornado WarningIWXWabash42 min
May 26, 4:49 PM ESTTornado WarningIWXHuntington31 min
May 26, 5:20 PM ESTTornado WarningIWXAllen40 min
May 26, 5:54 PM ESTTornado WarningIWXAllen16 min
May 26, 6:05 PM ESTTornado WarningIWXDeKalb35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.